so, at shift change the other day, we had a patient go tachy on us. like, he was sinus in the 220's. we're all sitting around, finishing report (1925-ish), and and a coupla of the day shifters plus our charge go in there to assess the pt. i'm not in there mind you, just out side the pt's room at the desk, watching the monitors. the nurse for the pt got the intensivist on the phone, and the followed ensued:
Night Shift Nurse: 'Yeah, so Pt Tachy here is in the 220's.....'
listens for a minute....
Night Shift Nurse: 'Yeah, so do you think we should give him a little adenosine?' Okay,..'then he nods in the direction of the room, where our charge nurse (Brave Leader) was waiting to chemically cardiovert the patient, and hangs up on the doc.
adenosine is a powerful short acting drug that makes your heart stop. the idea is that the drug is administered, the heart stops, .............and then starts back up again in a normal rhythm and at a normal rate. watching that happen on a monitor is scary amazing. it is the longest however many seconds of your life you will EVER have, waiting for the heart to start back up.
anyways, so i'm still at the desk watching the monitor, and i hear Brave Leader yell, 'Okay, i'm going to push it.....' and i'm watching the monitors and the heart rate goes 223.......... 150...........87............and then i hear the charge nurse say, 'hey, i didn't even give it.'
and the heart rate stayed sinus in the 80's. so then they make sure the patient is fine, and the day shifters start coming out of the room and putting the crash cart away and heading back to finish up report.
me, to my nurse that had been giving me report, 'what happened?'
Bearded Nurse, 'i diged him.' (pronounced 'didged').
me: ' you gave him digoxin?'
Bearded Nurse: 'no, i stuck my fingers up the butt-hole.'
you see, sometimes when you are in that kind of an abnormal rapid rhythm, you can brady (slow your heart rate) down by bearing down as if you were trying to convince a particularly stubborn piece of poop to vacate your bowels. in fact, sitting on the pot is a frequent place to have heart attacks, because of people struggling to poop, bear down so hard that they stop their own hearts, but that is another story.
so, how do you make someone bear down?
go the wrong way up the exit-only highway.
ah, gotta love it. you sure can learn something new everyday in critical care.

1 comment:
Haha!!
We were taught to have the pt valsalva, but that's a no-directions needed way to get it done.
Classic teachable moment.
Post a Comment